Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 48, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 21, 2004, 6:55 PM EDT for Cambria County, Clearfield County, Somerset County, Pennsylvania. It was in force for 80 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 6:55 PM EDT (22:55 UTC)
- Expired
- May 21, 2004, 8:15 PM EDT
- In force
- 80 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
Counties Cambria County, PA, Clearfield County, PA, Somerset County, PA
The radar
The State College radar (KCCX), 86 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 7:30 PM EDT | TSTM WND DMG | 3 Sw Punxsutawney, PA | LARGE TREES DOWN. |
| May 21, 7:30 PM EDT | TSTM WND DMG | 3 Sw Punxsutawney, PA | LARGE TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 21, 3:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 10.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 873 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -197 m²/s²
- 0-3 km storm-relative helicity
- -213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
173
WUUS51 KCTP 212255
SVRCTP
PAC021-033-111-220015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
653 PM EDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA
CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA
CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA
* UNTIL 815 PM EDT
* AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 22 MILES WEST OF DUBOIS TO 23
MILES NORTHWEST OF SOMERSET...MOVING EAST AT 35 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WESTMONT AND JOHNSTOWN AROUND 715 PM EDT...
VINCO AND TIRE HILL AROUND 720 PM EDT...
DUBOIS AND TREASURE LAKE AROUND 725 PM EDT...
WINDBER AND SIDMAN AROUND 730 PM EDT...
PENFIELD AND ROCKTON AROUND 735 PM EDT...
GALLITZIN AND CRESSON AROUND 740 PM EDT...
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
BRIEF INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY
RAIN WILL CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES
TO NEAR ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO
FILL DITCHES AND SMALL STREAMS QUICKLY.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
LAT...LON 4129 7931 4077 7922 3981 7966 3978 7881
4018 7871 4062 7846 4118 7805
JUNG
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:35 PM EDT, 5 hours 20 minutes earlier.
Area forecast discussion, May 21, 1:35 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 135 PM EDT FRI MAY 21 2004 .SYNOPSIS... A BROAD UPPER LEVEL RIDGE WITH ABOVE NORMAL HEIGHTS WILL PERSIST OVER THE REGION FOR THE NEXT 2-3 DAYS. THE 850 HPA TEMPERATURES AND THICKNESS VALUES WILL BE +1 TO +1.5 STANDARD DEVIATIONS ABOVE NORMAL. THIS PUTS 850 TEMPS IN THE 14-17C RANGE OVER THE REGION FOR THE NEXT FEW DAYS. WITH FULL SUN THIS SUPPORTS TEMPERATURES IN THE 80 RANGE IN THE NORTH TO NEAR 90 IN THE SOUTH...WITH FULL SUN. SIGNIFICANT COOLING AND DRYING IS NOT ANTICIPATED UNTIL THE LONGER RANGE FORECAST. && .SHORT RANGE... A STRONG QUASI-EAST WEST BAROCLINIC ZONE WILL BE JUST TO OUR NORTH. THIS SHOULD SHIFT THE TRACK OF THE MCSS NORTHWARD A BIT...MOVING THE HEAVY RAIN THREAT NORTHWARD WITH IT. ONE MCS IS STILL MOVING TOWARD PA THIS AFTERNOON. IF IT HOLDS TOGETHER IT COULD BRING RAIN TO THE WESTERN PORTIONS OF CENTRAL PA THIS EVENING. MANY AREAS HAVE HAD HEAVY RAINS AND FLOODING SO A FLOOD WATCH HAS BEEN ISSUED TO ACCOUNT FOR THIS. THE SOUTHWEST AREAS HAVE FLOOD WATERS RECEDING AT THIS TIME...THE NORTHERN AREAS ARE A NEW THREAT POTENTIAL. THE MODELS ALL SHOW A SURGE OF STRONG WESTERLY WINDS INTO NW AND NORTHERN PA OVERNIGHT WITH ABOVE NORMAL PRECIPITABLE WATER VALUES. THUS ANY THUNDERSTORM DEVELOPMENT COULD PRODUCE HEAVY RAIN. SREFS SHOW MAX RAFL NEAR AND NORTH NY/PA BORDER TONIGHT. RSM MEMBERS ARE FARTHER SOUTH WITH RAFL. SATURDAY IS FORECAST TO BE A WARM DAY WITH HIGH CAPE SUGGESTING THE POTENTIAL FOR CONVECTION ONCE AGAIN. THE SREF SHOWS A HIGH PROB OF CAPES IN THE 1200JKG-1 RANGE. HIGHER (3X) VALUES ARE IN SOME INDIVIDUAL MODEL RUNS. WILL KEEP HIGH CHANCE NORTH AND SLIGHT TO CHANCE SOUTH WITH INSTABILITY. THE MORE UNSTABLE ETA IS DRY...HMMM. SUNDAY IS NO WINNER EITHER WITH THE BOUNDARY TO OUR NORTH AND WARM LOW-LEVEL AIR WILL IN PLACE (700 AND 850 HPA TEMPS ARE ABV +1.5 SDS NORMAL). THE SREFS REALLY DIVERGE BY MODEL ON SUNDAY WITH MOST RSM MEMBERS SHOWING RAFL OVER PA. BUT 80 PERCENT OF SREF MEMBERS SHOW IT WILL BE UNSTABLE WITH CAPE VALUES IN THE 1200 TO 2000JK-1 RANGE. ANOTHER CHANCE THUNDERSTORMS DAY. THE LOW LEVEL WINDS WILL BE ABOUT +1SD (FROM WEST/SW) ABOVE NORMAL ON SUNDAY SO COULD GET SOME INCREASED CHANCE HIGH WINDS COMING DOWN AND INFLOW ON WEST SIDE OF STORMS. .LONGER RANGE... THE EAST-WEST FRONTAL ZONE CHANGES LITTLE IN CHARACTER SUNDAY NIGHT INTO TUESDAY. PA WILL BE ON THE WARM SIDE OF THIS BOUNDARY. THE 850 HPA TEMPS BEGIN TO FALL ON TUESDAY. ADDITIONALLY...WE LOSE THE H5 RIDGE AND THE ABOVE NORMAL HEIGHTS ALOFT...A COOLING TREND IS IN THE WORKS. BY WEDNESDAY...ACCORDING TO THE 0600 UTC MREF...THE 850 HPA TEMPS WILL BE BACK DOWN TO NORMAL VALUES...IN THE 9-11C RANGE. THE COOLING TREND CONTINUES INTO FRIDAY WITH 850 HPA TEMPS FALLING INTO THE 6-8C RANGE. SHOULD BE DRIER AND MORE PLEASANT LATE NEXT WEEK. THE H5 HEIGHTS GO BELOW NORMAL THUR-FRI THUS ONE MIGHT HAVE TO CONSIDER INSTABILITY SHOWERS. WE HAVE NO SKILL AT THIS IN THE LONGER RANGES. && .AVIATION... GENERALLY VFR CONDITIONS RIGHT NOW...BUT CU ARE POPPING AND THE MCS IS ROLLING IN. THE AREAS THAT STAY CLEARER LONGER (IPT/MDT) WL MOST LIKELY FOG IN THIS MORNING...AND HAVE HIT THE FOG HARD THERE. KBFD WL BE UNDER THE GUN FOR THUNDER FIRST...AND THEN LATER THIS EVEN/TONIGHT FOR UNV/AOO/JST. SOUNDINGS FROM META ARE VERY UNSTABLE TMRW...BUT WL LEAVE MENTION OF AFTN CONVECTION OUT OF THE TAFS...AS IT MAY NOT GET GOING UNTIL AFT 17/18Z. && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 66 87 68 89 / 40 30 30 30 WILLIAMSPORT 62 85 64 86 / 50 40 40 40 BRADFORD 58 78 61 78 / 60 50 50 50 JOHNSTOWN 63 81 66 81 / 40 30 30 30 ALTOONA 62 86 66 85 / 40 30 30 40 STATE COLLEGE 63 84 66 83 / 50 30 30 40 SELINSGROVE 61 88 65 87 / 40 30 30 30 LANCASTER 65 87 67 88 / 30 30 30 40 YORK 64 87 67 87 / 30 30 30 30 && .CTP WATCHES... PA...FLOOD WATCH FOR FLASH FLOODING...FOR THE NORTHERN TIER COUNTIES AND THE LAUREL HIGHLAND FOR FLASH FLOODING POTENTIAL THIS EVENING INTO SATURDAY MORNING. && GRUMM/DANGELO
Hazardous weather outlook, May 21, 5:19 PM EDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 519 PM EDT FRI MAY 21 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-221002- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 519 PM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT: A COLD FRONT HAS STALLED OVER NORTHERN PENNSYLVANIA THIS AFTERNOON. THE AIR TO THE SOUTH OF THE FRONT IS WARM AND UNSTABLE...AND ITS INTERACTION WITH THE FRONT WILL LEAD TO THE DEVELOPMENT OF SCATTERED THUNDERSTORMS OVERNIGHT. SOME OF THESE STORMS COULD CONTAIN DAMAGING WIND GUSTS THIS EVENING...ESPECIALLY OVER THE WESTERN HALF OF THE STATE. IN ADDITION...HEAVY RAINFALL OVER THE LAST FEW DAYS ACROSS THE NORTHWEST MOUNTAINS SOUTHWARD THROUGH THE LAUREL HIGHLANDS...HAS LEFT THIS AREA SUSCEPTIBLE TO RENEWED FLOODING. IT WOULD TAKE LESS THAN IN INCH OF RAIN IN ONE HOUR TO CAUSE SIGNIFICANT FLOODING IN THIS REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY.
In the hours before
Special weather statement, May 21, 3:31 PM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 331 PM EDT FRI MAY 21 2004 PAZ004>006-010>012-017>019-024>027-033-034-045-220100- BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-ELK PA-HUNTINGDON PA-MCKEAN PA-MIFFLIN PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-POTTER PA-SOMERSET PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-WARREN PA- 331 PM EDT FRI MAY 21 2004 ...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... BEDFORD...BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD... CLINTON...ELK...HUNTINGDON...MCKEAN...MIFFLIN...POTTER...SOMERSET AND WARREN. AN AREA OF SEVERE THUNDERSTORMS OVER THE GREAT LAKES WILL RACE SOUTHEAST...MOVING INTO CENTRAL PENNSYLVANIA BY THIS EVENING. IF THESE STORMS MAINTAIN THEIR INTENSITY...DAMAGING WIND GUSTS ARE A POSSIBILITY ACROSS CENTRAL PENNSYLVANIA BETWEEN 5 PM AND 9 PM. HEAVY RAIN MAY ALSO ACCOMPANY THESE STORMS...WHICH COULD CAUSE LOCALIZED FLOODING. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS... LARGE HAIL AND FREQUENT LIGHTNING.
Special weather statement, May 21, 6:17 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 617 PM EDT FRI MAY 21 2004 PAZ017-024-033-212345- CAMBRIA-CLEARFIELD-SOMERSET- 617 PM EDT FRI MAY 21 2004 ...LINE OF STRONG THUNDERSTORMS APPROACHING SOMERSET...CLEARFIELD AND CAMBRIA COUNTIES... AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF STRONG THUNDERSTORMS NEAR PITTSBURGH RACING EASTWARD AT 50 MPH. THESE STORMS HAVE ALREADY PRODUCED WIND GUSTS OVER 60 MPH OVER WESTERN PENNSYLVANIA. THE THUNDERSTORMS WILL SWEEP THROUGH THE REGION BETWEEN 7 AND 8 PM. IF SEVERE WEATHER BECOMES IMMINENT IN THIS AREA...A WARNING WILL BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:51 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 54 min |
| May 20, 11:18 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 72 min |
| May 20, 11:48 PM EDT | Flash Flood Warning | CTP | Clearfield | 6 hr |
| May 21, 4:54 AM EDT | Flash Flood Warning | CTP | Clearfield | 4 hr |
| May 21, 5:19 AM EDT | Flash Flood Warning | CTP | Warren | 4 hr |
| May 21, 6:29 AM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 61 min |
| May 21, 6:31 AM EDT | Flash Flood Warning | CTP | Blair | 4 hr |
| May 21, 7:11 AM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 49 min |
| May 21, 7:30 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Blair | 60 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.